Not for Everyone
Although aspirin is a familiar and readily available drug, people shouldn't take it for its cardiovascular benefits without discussing the risks of long-term use with a doctor, cautions Charles H. Hennekens, M.D., chief of preventive medicine at Brigham and Women's Hospital in Boston. "If someone feels they're a candidate, they should talk to their doctor in making the judgment if the benefits outweigh the risks. "
The same quality that gives aspirin its potential benefit--its ability to inhibit clotting of the blood--may increase the risk of excessive bleeding, including the possibility of bleeding in the brain. Some other possible risks are:
- Stomach irritation. Aspirin can irritate the stomach lining and cause heartburn, pain, nausea, vomiting, and, over time, more serious consequences such as internal bleeding, ulcers, and holes in the stomach or intestines. Chronic alcohol users may be at increased risk of stomach bleeding, as well as liver damage, from aspirin use.
- Ringing in the ears. At high doses, aspirin may cause temporary ringing in the ears and hearing loss, which usually disappear when the dose is lowered.
- Allergy. Facial swelling and sometimes an asthma attack may occur in the two out of 1,000 people who are allergic to aspirin, according to the Mayo Clinic in Rochester, Minn.
- In children, Reye syndrome. While not a problem among candidates for cardiovascular aspirin use, aspirin should not be used for children's flu-like symptoms or chickenpox because of the risk of this rare but serious disease.
- Because of its risks, aspirin is not approved for decreasing the risk of heart attack in healthy individuals. Even Hennekens isn't ready to recommend an aspirin a day for everyone, although he headed up the celebrated 1988 "Physicians' Health Study," which showed aspirin's protective effects in healthy people.
- Why can't this so-called "wonder drug" help everyone? Hennekens' example: A 30-year-old woman's risk of a heart attack is typically "very small, " even over the next 30 years. "It would be unfortunate if such a young woman was taking aspirin, " he explains, "because it would give no benefit and could cause gastrointestinal effects or dangerous bleeding. "